Hail, Dundy
- When
- June 7, 4:55 PM MST
- Where
- Dundy County, 0.56 mi ENE of Benkelman
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.052, -101.520
Mostly pea size hail fell.
A strong thunderstorm moved near Benkelman, NE producing hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A strong thunderstorm moved near Benkelman, NE producing hail up to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 7, 4:47 PM MST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 547 PM MDT SUN JUN 7 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 135 PM MDT SUN JUN 7 2015 LATEST UPPER AIR ANALYSIS INDICATES A LONG WAVE TROUGH OVER THE ROCKIES EXTENDING INTO THE NORTHERN PLAINS. SMALLER SCALE SHORT WAVE TROUGHS CONTINUE TO EJECT DOWNSTREAM AHEAD OF THE MAIN FEATURE. AT THE SURFACE A COOL FRONT HAD MOVED THROUGH THE AREA THIS MORNING BRINGING A BRIEF PERIOD OF OVERCAST SKY. A BIT FURTHER NORTH A SECONDARY COLD FRONT WAS LOCATED OVER FAR NORTHEAST COLORADO EXTENDING INTO CENTRAL NEBRASKA. SOUTH OF THE TRI-STATE AREA A SURFACE TROUGH WAS LOCATED ACROSS SOUTHWEST KANSAS EXTENDING INTO NORTHEAST ARIZONA. FOR THE REST OF THE AFTERNOON THE COOL FRONT WILL BE QUASI- STATIONARY OVER THE SOUTHWEST HALF OF THE AREA WHILE THE SECONDARY COLD FRONT FURTHER NORTH BEGINS TO MOVE SOUTH AHEAD OF THE LONG WAVE TROUGH. AHEAD OF THE COOL FRONT THE ENVIRONMENT IS FAIRLY DRY...AS INDICATED BY CONDENSATION PRESSURE DEFICITS OVER 100MB BELOW 500MB. HIGHER UP IN THE ATMOSPHERE CONDENSATION PRESSURE DEFICITS DECLINE AHEAD OF A SHORT WAVE TROUGH MOVING IN FROM SOUTHEAST COLORADO. DUE TO SOME HIGHER LEVEL MOISTURE AVAILABLE AND THE APPROACHING TROUGH...WILL HAVE SOME LOW CHANCES FOR RAINFALL AHEAD OF THE COOL FRONT. AM EXPECTING THE MAJORITY OF THE STORM ACTIVITY WITH THIS TROUGH TO BE SOUTH OF THE AREA ALONG THE SURFACE TROUGH. BETWEEN THE COOL FRONT AND THE SECONDARY COLD FRONT CONDENSATION PRESSURE DEFICITS ARE MORE FAVORABLE FOR CONVECTION. AS THE AFTERNOON PROGRESSES AND THE LONG WAVE TROUGH AXIS APPROACHES...LIFT ALONG THE COOL FRONT WILL INCREASE ALLOWING SCATTERED STORMS TO DEVELOP. IN ADDITION EXPECT SCATTERED STORMS TO DEVELOP OVER THE HIGHER TERRAIN AND MOVE EAST INTO THE AREA DURING THE LATE AFTERNOON. WITH THE HIGHEST DEW POINTS BETWEEN THESE TWO BOUNDARIES AND 0-6KM BULK SHEAR OF 50KTS...EXPECT STRONG TO SEVERE STORMS TO DEVELOP. DURING THE LATE AFTERNOON THROUGH EARLY EVENING. THE BEST MIXED LAYER INSTABILITY WILL BE OVER THE EAST HALF OF THE AREA BUT THE STRONGEST UPPER LEVEL LIFT WILL BE OVER THE WEST HALF. SOUNDINGS OVER THE CENTRAL PART OF THE AREA WOULD SUPPORT HAIL UP TO 2 INCHES IN DIAMETER. WITH CLOUD BASES CLOSE TO 10K FT ABOVE GROUND AND DRY ADIABATIC LAPSE RATES BELOW CLOUD LEVEL...SEVERE WINDS ARE POSSIBLE WITH ANY STORMS THAT DEVELOP...BUT ESPECIALLY FOR ANY STORMS THAT MOVE EAST OUT OF COLORADO. 0-1KM BULK SHEAR IS 5KTS SO DO NOT ANTICIPATE THERE TO BE MUCH OF A TORNADO THREAT. HOWEVER IF ANY STORMS LINGER ALONG COOL FRONT THEY WILL BE MORE FAVORABLE TO GENERATE A TORNADO. WITH PRECIPITABLE WATER VALUES STILL REMAINING VERY HIGH..IN THE TOP 75-90 PERCENTILE OR MORE AND STORM MOTION AROUND 20 MPH...HEAVY RAINFALL WILL BE LIKELY WITH ANY STORMS THAT DEVELOP. IF STORMS TRAIN ALONG THE EITHER FRONT THERE COULD BE A RISK OF FLASH FLOODING. EARLY THIS EVENING EXPECT THE STORM COVERAGE TO PEAK...WITH THE BEST STORM COVERAGE WEST OF HIGHWAY 25. AS THE EVENING PROGRESSES THE INSTABILITY WILL DECLINE FROM NORTH TO SOUTH AS THE UPPER LEVEL LONG WAVE TROUGH AXIS MOVES SOUTH THROUGH THE AREA...WITH STORM ACTIVITY FOLLOWING A SIMILAR TREND. THERE WILL BE SOME LINGERING LIFT BEHIND THE TROUGH AXIS AFTER MIDNIGHT...SO THERE MAY BE SOME ISOLATED STORMS OVERNIGHT. MONDAY AN 850MB RIDGE AND SURFACE HIGH PRESSURE MOVE THROUGH THE AREA. DURING THE MID TO LATE AFTERNOON ISOLATED STORM MAY DEVELOP OVER THE FAR SOUTHWEST PART OF THE AREA BEHIND THE 850MB RIDGE AND THE SURFACE HIGH. LOWS TO NIGHT WILL BE AT OR A FEW DEGREES BELOW LOWS FROM LAST NIGHT. HIGHS TOMORROW WILL BE WARMER THAN TODAY DUE TO WAA FROM ON THE BACKSIDE OF THE SURFACE HIGH. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 1251 PM MDT SUN JUN 7 2015 UPPER RIDGING WILL RESULT IN WARM AND DRY CONDITIONS THROUGH TUESDAY. THE RIDGE BREAKS DOWN ON WEDNESDAY WITH SHORTWAVE TROUGH COMING OUT OF THE CENTRAL ROCKIES. MODELS ARE MORE AGGRESSIVE WITH THIS SYSTEM SO INTRODUCED SLIGHT TO CHANCE POPS FOR WEDNESDAY AFTERNOON. MODERATE INSTABILITY IS FORECAST BUT DEEP LAYER SHEAR WILL BE LESS THAN 20KTS...SO EXPECTING MAINLY PULSE TYPE STORMS WITH A LOW THREAT OF HAIL OR GUSTY WINDS. COLD FRONT ASSOCIATED WITH A NORTHERN STREAM UPPER TROUGH WILL SLIDE THROUGH THURSDAY MORNING. IT SHOULD SETTLE ALONG THE SOUTHEASTERN FRINGES OF THE FORECAST AREA THURSDAY AFTERNOON AND MAY BE THE FOCUS FOR CONVECTIVE INITIATION. OTHER STORMS WILL DEVELOP IN THE POST FRONTAL ENVIRONMENT NEAR THE FRONT RANGE AND CHEYENNE RIDGE MOVING INTO THE AREA THURSDAY NIGHT. DEEP LAYER SHEAR WILL BE QUITE STRONG AT NEAR 50KTS...BUT INSTABILITY WILL BE RATHER LIMITED NORTH OF THE FRONT. THE END OF THE LONG TERM PERIOD WILL BE CHARACTERIZED BY A RATHER WEAK FLOW ALOFT. THERE WILL BE GRADUAL MOISTENING OF THE LOW LEVELS WITH INCREASING INSTABILITY. THERE WILL BE CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS JUST ABOUT EVERY DAY...BUT WITH LACK OF ANY STRONG SYNOPTIC SCALE FORCING COVERAGE WILL BE WIDELY SCATTERED AT BEST. ANEMIC DEEP LAYER SHEAR WILL ALSO LIMIT THE SEVERE THREAT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 542 PM MDT SUN JUN 7 2015 ONCE AGAIN MODEL OUTPUT...EVEN THE SMALL SCALE OUTPUT...IS HAVING DIFFICULTIES WITH RESOLVING WHERE THE CURRENT THUNDERSTORM ACTIVITY IS OCCURRING. MODELS ARE WANTING TO PUT THE MAIN AREA OF THUNDERSTORMS OVER THE NORTHEAST PORTION OF THE AREA. WITH THE EXCEPTION OF THE LONE THUNDERSTORMS WELL TO THE WEST OF KMCK...THERE IS LITTLE TO NO ACTIVITY UPSTREAM OF THAT SITE. AT THIS TIME WILL BE KEEPING VFR CONDITIONS AT BOTH SITES. HOWEVER BASED ON THE CURRENT RADAR TRENDS AND THE NAM WHICH SEEMS TO BE DOING A LITTLE BETTER THAN THE OTHER OUTPUT...WILL PUT VCTS AT BOTH SITES FOR THE FIRST COUPLE OF HOURS OF THE PERIOD WITH KGLD HAVING THE BEST CHANCE OF SEEING A STORM AFFECT THE SITE. OTHER WISE SKIES WILL BE GRADUALLY CLEAR WITH A LIGHT AND VARIABLE WIND FIELD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...024 AVIATION...BULLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 956 AM MDT SUN JUN 7 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 956 AM MDT SUN JUN 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... THE ENTIRE AREA IS AT RISK FOR SEVERE THUNDERSTORMS. HOWEVER THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTH OF HIGHWAY 36. LARGE HAIL UP TO 2 INCHES IN DIAMETER...DAMAGING WINDS UP TO 70 MPH AND HEAVY RAINFALL WILL BE THE MAIN THREATS. FLASH FLOODING MAY OCCUR IF ANY STORMS TRAIN ALONG THE FRONT. A TORNADO IS POSSIBLE AS WELL FOR ANY STORMS THAT LINGER ALONG THE FRONT AS THE FRONT MOVES THROUGH THE AREA. SEVERE STORMS WILL MOVE SOUTH OF THE AREA DURING THE MID TO LATE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT SUN JUN 7 2015
NEZ079-080000-
DUNDY NE-
521 PM MDT SUN JUN 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY UNTIL 600 PM MDT...
AT 520 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHWEST OF BENKELMAN...MOVING SOUTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BENKELMAN...PARKS AND MAX.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4011 10132 4000 10132 4000 10190 4023 10196
4035 10168
TIME...MOT...LOC 2320Z 315DEG 30KT 4021 10175
DRThe Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
1 hail. Local standard time, as filed.
Mostly pea size hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582001.